Common Meds May Impair Thinking, Movement

Anticholinergic medicines may have negative side effects for the elderly

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Elderly people often take several medicines, including over-the-counter ones for pain or sleep. But they may not realize the medicines they are taking, such as anti-cholinergics, can cause other issues, including confusion or difficulty getting dressed.

A recent study found that anti-cholinergics, commonly found in over-the-counter medications used for sleep or to help with bladder leakage, could cause physical problems like difficulty walking or mental side effects like confusion.

This research was the first systematic review to look at whether anti-cholinergics could cause delirium or problems with physical function.

"Ask your pharmacist about side effects of the medicines you take."

The study was conducted by Noll Campbell, PharmD, of the Regenstrief Institute in Indianapolis, IN, and colleagues.

Anti-cholinergics (like Atropen and Akineton) are medicines that oppose the action of the neurotransmitter acetylcholine. This blocks the involuntary movement of muscles in the body.

The study authors found 46 studies that looked at the use of anti-cholinergic medicines and included 60,944 patients. The studies were all published in 2002 or later and included people ages 39 to 87.

The researchers wanted to know whether these commonly used medicines had an effect on cognitive (brain) functioning, physical functioning, delirium (false beliefs caused by mental issues) or death.

The investigators found limited evidence that use of anti-cholinergics led to death or delirium. However, the majority of studies showed significant decline in cognitive functioning when people were taking anti-cholinergics. Five of eight studies looking at physical decline found these medicines could also impair physical functioning, such as the ability to self-feed or bathe.

Taking more than one of these medicines or a higher dosage increased the problems with functioning, the study authors noted.

The authors said the problems with mental or physical functioning did not seem to cause any long-term effects. When patients experiencing problems stopped taking the medication, physical and mental problems went away.

"Anticholinergics, both over-the-counter and prescription medications, impact the lives of older adults in ways doctors, patients and their families may not realize," Dr. Campbell said. “I don't see use of these medications declining. Doctors and patients are familiar with these drugs and unfortunately are far less familiar with equally effective alternatives."

For people who take anti-cholinergic medications to help them sleep, skipping the afternoon nap might be a useful alternative, Dr. Campbell suggested.

Steve Leuck, PharmD, President of AudibleRx, a company that provides patient medication education and counseling, told dailyRx News that the problems the study found with anti-cholinergic medicines were common.

“Medication induced confusion and decreased motor function in the elderly is a huge issue," he said. "In my practice, I have discussions with patients and physicians about this on a daily basis.”

Dr. Leuck urged people unsure of the medications they are taking to speak to their pharmacists.

“Whenever you receive a new medication, make sure your pharmacist discusses it with you and checks how it may interact with your other medications," he said. "Furthermore, when taking your meds at home, if you begin to feel any confusion or dizziness, don't hesitate, call your pharmacist to ask them if it may be caused from your medications.”

This study appeared online in July in Age and Ageing. The authors disclosed no conflicts of interest.

Review Date: 
August 1, 2014
Last Updated:
August 2, 2014